Depression/Mental Health Expert Forum
Dementia after surgery
About This Forum:

This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Dementia after surgery

My dad (72 yo) had spinal surgery approx 7 weeks ago.  Prior to his surgery he was relatively fine.  He had a few incidents of confusion, mostly at night, but nothing severe.  Since his surgery he has been in and out of psychosis.  Hallucinating with varying degrees of agitation and combativeness.  He has been treated by many different doctors (in and out of the hospital) and many different anti psychotic medications.  Each time he is given a different medication he responds in the opposite way they expect.  At present he is in the hospital being treated with yet another type of anti psychotic medication and is getting worse.  He is not eating, drinking, and won't even open his eyes.  They've had to insert a nasogastric tube for nutrition.  I'm scared.  I feel i'm losing my dad.  I work in the medical field and have seen many patients with post op dementia, but it doesn't last for more than a few days.  Is this normal for him to go so long?

Sue

Related Discussions
242532_tn?1269553979
No, it is not normal for simple post op confusion to last this long.  Have your doctors done a study of your father's cerebral blood flow...that's where I would look first, given this picture.
4 Comments
Blank
Avatar_n_tn
i do not think they have done anything like that.  the only test's i know for sure they have done is ct's (multiple) and an eeg.  we were told all were negative until the last one done this past sunday that showed atrophy in the brain.  he is having another ct scan this morning.  no one has yet to do an mri...why, i don't know.

sue
Blank
Avatar_n_tn
He may have Lewy Body Disease. It's the anesthesia that causes the trigger in memory and hallucinations. Very common to those who know where to look.


www.lewybody.org


A good resource is a yahoo group for this same brain disorder.
Blank
Avatar_n_tn
Seroquel might help. He will get better but may never get back to his normal self. This info is scarce unless you talk to those who have had relatives who have been through it.
Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank